Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Birmingham, AL

September 27, 2024Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 27, 2024, 1:16 AM CDT for Russell County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2024, 1:16 AM CDT (06:16 UTC)
Expired
Sep 27, 2024, 5:27 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS54 KBMX 270616
FFWBMX
ALC113-271215-
/O.NEW.KBMX.FF.W.0023.240927T0616Z-240927T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
116 AM CDT Fri Sep 27 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Russell County in southeastern Alabama...

* Until 715 AM CDT.

* At 116 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hurtsboro, Seale, Russell County Sports Complex, Uchee, 
  Hatchechubbe, Rutherford, Fort Mitchell Activity Center, Uchee 
  Creek, Fort Mitchell and Twin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3241 8543 3234 8501 3232 8500 3230 8494
      3226 8489 3225 8492 3224 8491 3222 8493
      3222 8497 3221 8498 3220 8496 3218 8501
      3213 8506 3209 8504 3206 8506 3206 8519
      3212 8525 3215 8526 3216 8543

FLASH FLOOD...RADAR INDICATED

$$

25/Owen
1 follow-up statement
012 
WGUS74 KBMX 271027
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
527 AM CDT Fri Sep 27 2024

ALC113-271037-
/O.CAN.KBMX.FF.W.0023.000000T0000Z-240927T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell AL-
527 AM CDT Fri Sep 27 2024

...FLASH FLOOD WARNING IS CANCELLED FOR RUSSELL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT for a portion of 
central Alabama.

&&

LAT...LON 3241 8543 3234 8501 3232 8500 3230 8494
      3226 8489 3225 8492 3224 8491 3222 8493
      3222 8497 3221 8498 3220 8496 3218 8501
      3213 8506 3209 8504 3206 8506 3206 8519
      3212 8525 3215 8526 3216 8543

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 12:27 AM CDT, 49 minutes earlier.

Area forecast discussion, Sep 27, 12:27 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1227 AM CDT Fri Sep 27 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday)
Issued at 810 PM CDT THU SEP 26 2024

Category 4 Hurricane Helene is currently approaching the Florida
Big Bend region, with an axis of heavy rainfall falling along an
inverted trough and area of frontogenesis to its north across
southeast Alabama and Georgia. Meanwhile a deep upper low is
spinning over the Mid-South. Helene is tracking a bit east of the
previous forecast track, so the axis of heavy rainfall and higher
winds is trending eastward. Main impact will continue to be flash
flooding mainly in our counties along the Georgia state line.
Flash flood threat for the I-65 corridor is really dwindling and
may be able to cancel the watch early there. Wind gusts should
range from 35-40 mph along the Georgia state line to 25 to 35 mph
along the I-65 corridor. A dry slot causes the precipitation to
quickly shift north of the area tomorrow morning, before
additional wraparound showers come in from the northwest by
afternoon. As Helene merges with the upper low it will remain a
deep sub-980mb low over Kentucky by tomorrow evening. An axis of
40-50kt westerly flow at 850mb will move across the northern
counties during the afternoon and evening. With some afternoon
mixing, gradient wind gusts may be near wind advisory criteria
cross the northern counties. Have extended the wind advisory into
Friday evening across the north, and expanded across the northwest
counties for the afternoon and evening hours.

32/JDavis

Previous short-term discussion:
(This evening through Friday)
Issued at 1222 PM CDT THU SEP 26 2024

As Helene moves through the Gulf, widespread rain will move from
south to north over the southeast and eastern parts of the area
through the rest of the day. There could be a few breaks, but the
overall trend will be light to moderate rain fairly consistently.
As Helene approaches this evening, rain should increase in
coverage and intensity, with moderate to heavy rain in the east
and south, and light to moderate rain around the I65 corridor and
in areas west. Overnight tonight, Helene is expected to move east
of the area, and this will keep widespread consistent rain over
mostly the eastern half of the state. Models are diverging on
how much rain will actually make it to the western half of the
state, but with the amount of moisture associated with Helene,
have kept in slight chance to chance rainfall through the night.
Once Helene moves north of the area, the system will then take a
westward turn, with wrap around moisture staying over the northern
parts of Alabama. Models again disagree on how much moisture will
make it around Helene, but kept in slight chance in the northern
counties through the morning Friday. Friday afternoon could bring
slightly higher coverage and intensity as the bands continue to
wrap around Helene, and there is a little bit more instability to
work with, with the greatest chances across the northern third of
the area.

Areas in eastern Alabama received between 3-6" yesterday from the
training storms. These same areas are expected to receive
additional persistent, moderate to heavy activity through the
night. Widespread flooding is expected, with flash and river
flooding a threat. A Flash Flood Watch remains in effect for the
eastern half of the state to account for yesterdays rainfall
totals, added to the rain expected to accumulate through tomorrow
morning.

Winds will increase through the afternoon and evening, with the
highest sustained winds of 20-25 mph possible overnight tonight in
the southeastern and eastern part of Central Alabama. A Tropical
Storm Warning will be in effect for the southeast and eastern most
row of counties to account for these high wind speeds, and a Wind
Advisory will be effect tonight for areas along and between I65
and the TS Warning. With the amount of rain measured in the south
and east, combined with high wind speeds tonight could easily
knock trees down with roads blocked and power outages possible.

24

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 338 AM CDT THU SEP 26 2024

The areas of rainfall will decrease around the cut-off low on
Saturday through Sunday. Meanwhile, the cut-off low persists over
the region through at least Monday before shifting to our east
Monday night into Tuesday. Still may see a few light shower
activity under the closed upper level low over the weekend, but
most guidance keeps the area rain-free, so confidence to mention
any rain chances remains too low right now, but it's something
we'll need to watch for in the next few days. If there is a better
day for for a brief shower or two it looks like Monday as the
upper low pushes east. Beyond Monday, high pressure will remain
in control with temperatures generally in the low to mid 80s.

16

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT FRI SEP 27 2024

Hurricane Helene continues to move northward across southern
Georgia. Light to occasionally moderate rain continues at all
terminals except TCL with visibility occasionally dropping to IFR.
Rain will lift north of the terminals by around daybreak, but some
wraparound showers will move back across the northern terminals
Friday afternoon and evening. MVFR and IFR cigs will expand
through the night into Friday morning, with MVFR cigs lingering
through much of the day across the northern terminals. Winds will
be out of the northwest overnight, shifting to southwest on
Friday, gusting to 20 to 30 kts at times.

AMD NOT SKED at ANB due to occasional comms issues.

32/JDavis

&&

.FIRE WEATHER...

With tropical moisture increasing ahead of Hurricane Helene and a
stalled frontal boundary, widespread rain is expected through
tonight, with rain chances diminishing through the day on Friday.
Highest chances on Friday will be across the north. Minimal RH
values will be above 60% through the weekend. Winds increase
substantially on this evening and overnight as the tropical
system approaches the northern Gulf coast. Wind gusts of 25-30 mph
are possible for much of Central Alabama, with gusts exceeding
50 mph in the eastern half of Central AL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  61  75  59 /  60  40  20  10
Anniston    75  63  78  61 /  40  20  10   0
Birmingham  74  63  76  62 /  40  40  20   0
Tuscaloosa  76  63  79  61 /  40  30  10   0
Calera      77  65  79  62 /  30  20  10   0
Auburn      77  63  81  64 /  20  10  10   0
Montgomery  82  64  84  63 /  10  10   0   0
Troy        81  62  83  63 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for the following counties: Fayette-Lamar-Marion-Pickens-
Tuscaloosa-Walker-Winston.

Flood Watch until 7 AM CDT this morning for the following
counties: Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Clay-
Cleburne-Coosa-Elmore-Etowah-Lee-Macon-Montgomery-Pike-Randolph-
Russell-St. Clair-Talladega-Tallapoosa.

Wind Advisory until 10 PM CDT this evening for the following
counties: Blount-Calhoun-Clay-Etowah-Jefferson-Shelby-St. Clair-
Talladega.

Tropical Storm Warning for the following counties: Barbour-
Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph-
Russell.

Wind Advisory until 10 AM CDT this morning for the following
counties: Autauga-Chilton-Coosa-Elmore-Lowndes-Montgomery-
Tallapoosa.

&&

SHORT TERM...32
LONG TERM....16
AVIATION...32/JDavis
Hazardous weather outlook, Sep 26, 3:45 AM CDT, 21 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
345 AM CDT Thu Sep 26 2024

ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
345 AM CDT Thu Sep 26 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall associated with the approaching Hurricane Helene will
lead to flooding for portions of the eastern half of Central Alabama
today into tonight. Gusty winds will increase today into tonight
with wind gusts of up to 30 to 50 mph possible in the eastern half
of Central Alabama. Elsewhere, lower but still breezy conditions will
be noted across the western half of Central Alabama.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds from Helene will continue through the morning hours on
Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
now into Friday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:37 PM CDTFlash Flood WarningBMXLee, Russell9 hr
Sep 27, 1:29 AM CDTFlash Flood WarningBMXChambers4 hr
Sep 27, 2:38 AM CDTFlash Flood WarningBMXBarbour3 hr
Sep 27, 10:06 AM CDTAreal Flood WarningBMXCherokee23 hr
Sep 27, 10:16 AM CDTAreal Flood WarningBMXCherokee23 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.